North Dakota, 2022Hail and Damaging Winds in North Dakota, August 17 to 18, 2022
August 17 to 18, 2022 · NWS FGF · 4 events in 3 counties and zones
Devils Lake Basin severe thunderstorm that moved through during the early morning hours on the 18th. We received reports of damaging winds and severe hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Devils Lake Basin severe thunderstorm that moved through during the early morning hours on the 18th. We received reports of damaging winds and severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 17, 10:45 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 17, 10:45 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1145 PM CDT Wed Aug 17 2022
.SHORT TERM...(This evening through Thursday night)
Issued at 324 PM CDT Wed Aug 17 2022
Isolated showers and thunderstorms are possible this afternoon
with lingering moisture and instability across the area forced by
an apparent surface low centered over our CWA (viewable via
cyclonic flow within diurnal Cu). Aloft, subsidence is also
evident helping limit coverage of convection this afternoon.
Previous concerns of landspout potential along a residual boundary
across the southern into central RRV remains lessened due to
convective suppression underneath subsidence aloft. And while not
expected, this potential should still be monitored should
updrafts start to develop along this boundary which can be tracked
by a wind shift line comprised of steady SWerly flow bounded by
light northwesterly to no flow.
A slow moving shortwave trough still over NW ND will continue its
approach into our area. This will increase chance for showers and
storms starting tonight in eastern ND. This and another nearby
shortwave trough in SK/MB will merge into Thu and Fri resulting in
numerous showers and storms across the area. At this time, severe
weather does not look likely due to lack of shear and steeper mid
level lapse rates. Today's HREF/CAMs continue to show potential
for very localized heavy rainfall up to 3 inches through tomorrow
for those that see multiple thunderstorms over any particular
location. Due to the expected localized nature of this potential,
impacts are not likely and will opt to not dedicate messaging at
this time.
A note on aurora viewing this evening: Real time solar wind data
via DSCOVR satellite recently showed a period of strongly favorable
auroral activity. Should these favorable conditions continue
tonight, aurora may be visible. However, cloud cover will likely
increase from west to east early this evening. Thus, best chance
to see aurora will be near or just after sunset before thicker
clouds come in, with Minnesota locations last to see cloud cover
and hold best chance locally to see them should solar wind
conditions remain favorable. As always, best viewing will be away
from bright light sources looking to the north and northeast.
.LONG TERM...(Friday through Wednesday)
Issued at 324 PM CDT Wed Aug 17 2022
Overview...
Rain chances return to the region early on in the long term period,
with some thunderstorms possible Thursday and Friday. Otherwise,
cooler than normal high temperatures in the 70s are anticipated.
Discussion...
Upper level ridging will continue to persist across the
Intermountain west and into the central Plains, with the FA looking
to remain underneath meridional flow aloft. This flow pattern will
be onset by an upper trough digging in over the region out of MB/ON
during the Thursday into Friday time frame. As this occurs, a
surface low with attendant frontal features is expected to traverse
the region as well. In tandem, these features will look to provide
widespread lifting for shower and thunderstorm chances to round out
the week. Despite a general lack of diabatic heating, a
significantly moist air mass looks to be in place and should lead to
some instability both days, with strongest instability centered on
Thursday. This is evidenced by ensemble guidance of CAPE exceeding
500 J/kg in the 60-90% range on Thursday, tapering off to the 20-40%
range for Friday. As a result, the best chances for potential
stronger thunderstorm activity look to be on Thursday, but this does
not come without its caveats. The main questions at this point are
the degree of instability given the lower end heating component and
the strength of wind shear with the upper low displaced out of the
region. As a result, looking at just general thunderstorms likely,
with a few strong to possibly severe storms still not out of the
question at this time.
The next facet of this event will be the potential for excessive
rainfall. PWAT values look to remain in the 1-1.5" range, and while
not "off the charts" per se, this very moist air mass looks to
remain in place from Wednesday evening through Friday. With the
likelihood of large scale forcing for ascent present across this
same time frame, shower and thunderstorm activity looks to be a
mainstay throughout the period. Latest ensemble guidance indicates
that anywhere from 0.75 to 1.5" of new rainfall may be possible
throughout this entire event. While likely much needed rainfall for
most, there is the inherent threat for some localized flash flooding
especially in cases of heavy rainfall from thunderstorms and
training over the same areas.
Moving into the weekend, there is some chance for rainfall to linger
on Saturday, particularly across our Minnesota counties. Ensemble
guidance is generally split on whether the upper low will stall or
push out of the area on Saturday. If it stalls, rainfall will likely
linger across Minnesota lakes country, whereas drier conditions
would be anticipated if the system becomes more progressive.
Regardless, after a cool Friday (highs in the 60s to low 70s),
temperatures will bounce back a touch into the mid 70s for the
weekend. With northwesterly flow falling in place behind the upper
low and the potential to see ridging build back into the central
Plains, temperatures look to moderate moving into early next week,
with nonzero, but more subtle chances for precipitation.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1132 PM CDT Wed Aug 17 2022
VFR conditions prevail at all sites this evening. Look for showers
and thunderstorms to work into the area from west to east during
the overnight period, primarily impacting KDVL, KGFK, and KTVF.
Winds remain light and variable as mid- atmospheric wind patterns
stay disconnected from any strong upper flow.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
SHORT TERM...CJ
LONG TERM...Rick
AVIATION...Lynch
Hazardous weather outlook, Aug 17, 12:34 PM CST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
134 PM CDT Wed Aug 17 2022
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181845-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
134 PM CDT Wed Aug 17 2022
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Chance for showers and thunderstorms increases tonight as a system
moves in from the west. Lightning will be main hazard with this
activity.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Showers and thunderstorms will continue Thursday and Friday
bringing very localized areas of heavy rainfall up to 3 inches
and lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 17, 11:32 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1232 AM CDT Thu Aug 18 2022
NDZ006-007-180600-
Towner ND-Cavalier ND-
1232 AM CDT Thu Aug 18 2022
...A strong thunderstorm will impact portions of northeastern Towner
and northwestern Cavalier Counties through 100 AM CDT...
At 1232 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sarles, or 33 miles west of Langdon. This storm was nearly
stationary.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Sarles and Calvin around 100 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4887 9923 4896 9917 4896 9887 4872 9897
TIME...MOT...LOC 0532Z 275DEG 3KT 4888 9909
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Perroux
Hail, Towner
- When
- August 17, 11:50 PM CST to August 18, 12:05 AM CST
- Where
- Towner County, 9.91 mi ENE of Rocklake
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 48.850, -99.040
Large hail and strong gusting winds impacted portions of lansing township through 105 am. Some hailstones may have been as big as golf balls.
Hail, Towner
- When
- August 18, 12:15 AM CST to 12:35 AM CST
- Where
- Towner County, 7.66 mi ENE of Crocus
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.750, -99.020
Large hail and strong gusty winds impacted portions of teddy and twin hill townships from 115 through 135 am.
Thunderstorm Wind, Benson
- When
- August 18, 1:21 AM CST
- Where
- Benson County, 2.8 mi N of Brinsmade
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.220, -99.330
Peak wind was measured at an NDAWN station 3 miles south east of Niles North Dakota.
Thunderstorm Wind, Ramsey
- When
- August 18, 2:05 AM CST
- Where
- Ramsey County, 1.39 mi E of Lakewood Park
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.070, -98.900
Peak wind was measured at an North Dakota RWIS station.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oregon, August 17 to 31, 20221 death · 1 event
- Damaging Winds in Texas, August 17, 2022$426,000 · 65 kt wind · 8 events
- Flash Flooding in New Mexico, August 17, 2022$125,000 · 2 events
- Flash Flooding and Damaging Wind in Arizona, August 17 to 19, 2022$28,000 · 50 kt wind · 12 events
- Flash Flooding and Dust Storm in Arizona, August 17, 2022$21,000 · 61 kt wind · 13 events
- Heat in Texas, August 17, 202211 events
- Heat in Oregon, August 17 to 18, 202211 events
- Damaging Winds and Heavy Rain in Florida, August 17, 202252 kt wind · 10 events
- Lightning Strike in New York, August 17, 20221 injured · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 17, 20226 events
- Heat in Washington, August 17 to 18, 20226 events
- Flash Flooding in Arizona, August 17, 20225 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053848, 1053847, 1053846, 1053845.